# SDR DD2R171075

- Difficulty date: August 31, 2009
- Submitted: May 24, 2010
- Operation: General aviation
- Aircraft: N700DK
- Make and model: Cessna 340A
- Aircraft serial: 340A1038
- Engine: Cont TSIO520NB
- System (JASC): 8011 · Engine Starter
- Part: Clutch Spring
- Part number: AS539800M015
- Condition: Failed
- Location: Starter
- Part time: 10 hours
- Stage of operation: NR
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: O

## Discrepancy

OVERHAULED STARTER ADAPTER FAILED LESS THAN 10 HRS AFTER INSTALLATION. 2ND OVERHAULED UNIT FAILED IN UNDER 5 HRS. DISASSEMBLY & FAILURE ANALYSIS OF BOTH UNITS REVEALED OVERHEATED & MANGLED CLUTCH SPRINGS. EACH HAD A COLLAPSED COIL THAT HAD WOUND AROUND THE SHAFT GEAR MINOR DIAMETER BETWEEN CLUTCH DRUM & INTEGRAL SPUR GEAR. IN 1ST FAILURE, COLLAPSED COIL CUT INTO THE SHAFT GEAR.  IN 2ND, COLLAPSED COIL HAD CUT SHAFT GEAR IN TWO. MANGLED CLUTCH SPRINGS & SEPARATED SHAFT GEARS MAKE INFLT ENGINE RESTART IMPOSSIBLE. BOTH CAUSE SIGNIFICANT OIL CONTAMINATION. SHAFT GEAR SEPARATION STOPS OPERATION OF TURBOCHARGER SCAV PUMP, COULD CAUSE LOSS OF OIL PAST TURBOCHARGER SEALS, POSSIBLE ENG OIL STARVATION.  SEPARATED SHAFT GEAR COULD DAMAGE CRANKCASE PILOT & CAM/CRANK GEAR TEETH, POSSIBLE ENGINE POWER LOSS.  STRONGLY SUSPECT STARTER MOTOR RUN-ON AFTER ENG START. STARTER RUN-ON CAN ONLY BE CAUSED BY A FAULTY ACFT STARTER SWITCH OR RELAY. MOST STARTER RELAYS ARE AIRFRAME PARTS NOT REPLACED AT OVERHAUL OR REPAIR OF ENG & STARTER. IF STARTER ADAPTER FAILURE OCCURS, RECOMMEND TROUBLESHOOTING & FAILURE ANALYSIS OF ENTIRE ACFT STARTING SYS TO DETERMINE ROOT CAUSE IN ORDER TO PREVENT RECURRENCE OF FAILURE. RECOMMEND THE ACFT STARTER RELAY BE REPLACED EVERY 10 YEARS OR 3,000 HRS OR EVERY 2ND ENGINE CHANGE, WHICHEVER COMES FIRST, & IF STARTER ADAPTER FAILURE OR STARTER MOTOR FAILURE OCCUR.
